Methadone is a full opioid agonist drug used for over 40 years by the medical community to treat opioid dependence and opioid addiction. It is used in combination with behavioral therapy—known as medication-assisted treatment (MAT)—to help a person overcome opioid addiction and avoid relapse.1
Methadone must be taken carefully, as methadone overdose symptoms can occur due to the accumulative effects of the drug. Excessive methadone consumption can impact several systems within the body and cause a wide range of medical issues, including death. However, you can reduce your risk of a methadone overdose by taking your medication as directed by your doctor and being aware of the signs.
In this article:
- How Does Methadone Affect You?
- Can You Overdose on Methadone?
- What Happens During Methadone Overdose?
- What Are Methadone Overdose Symptoms and Signs?
- How Should You Respond to Methadone Overdose Symptoms?
- How Can You Reduce the Risk of Methadone Overdose?
How Does Methadone Affect You?
Methadone is a long-acting synthetic drug that binds to opioid receptors in the brain, spinal cord, and gastrointestinal tract, relieving opioid cravings and withdrawal symptoms.3 Methadone is taken orally and is available in tablet, powder, or liquid form.
While methadone can help with pain for 4 to 8 hours, it can stay in your body for 8 to 59 hours.1 It is a Mu opioid peptide (MOP) receptor agonist, which means it is effective in providing pain relief. However, it is normally prescribed for persistent, severe pain due to its addictive potential.
When used as an MAT for opioid dependence, methadone helps lessen withdrawal effects and blocks the euphoric effects of other opioids. This helps keep you from wanting to take opioids, as you won’t feel the “high” associated with taking them. However, if you take methadone, you should not stop taking it suddenly due to the withdrawal symptoms associated with it.
Call 866-312-5827Call to Get Help 24 hours a day, 7 days a week.
Can You Overdose on Methadone?
It’s possible to overdose on methadone, which can be lethal if you take too much. A methadone overdose can occur if methadone is accidentally or intentionally taken more than the prescribed amount. An overdose of methadone can also occur by mixing methadone with certain painkillers, such as Oxycontin, morphine, or hydrocodone (Vicodin), or other central nervous system depressants like alcohol or benzodiazepines.4
Methadone overdose may also occur due to unintentional overdoses due to drug interactions or cardiac toxicity.5 In addition, prescribing the right amount is extremely individualized, leaving room for errors that could lead to an overdose of methadone, as there is variability in absorption and metabolization from person to person.6 Taking higher or more frequent doses of methadone can lead to a methadone overdose.
What Happens During Methadone Overdose?
The toxic effects of methadone are similar to other opioids, such as morphine and oxycodone.1 Methadone overdose can occur because of its long half-life.6 Methadone may last in your body long after the effects of the pain-relief due to the slow release of its tissue binding sites, including your brain and nervous system.1,5
During a methadone overdose, the blood content of methadone in the body can accumulate and become too high, making the effects of methadone toxic to an individual’s heart function and breathing. If methadone is given properly, it is given once a day, as the accumulation of doses can cause death.
Three different systems in the body are generally affected during methadone overdose, including the central nervous system (CNS), the gastrointestinal system (GI), and the circulatory and respiratory systems.
Central Nervous System
The central nervous system is just that: it is central to the body and is made up of the brain and spinal cord. The CNS takes information from the whole body and helps communicate and delegate between the various parts of the body. During a methadone overdose, communications are disrupted, and an individual may feel drowsy, fatigued, or experience confusion or disorientation.
The gastrointestinal system, often thought of as our digestive system, starts at your mouth and ends at your anus. The GI tract houses all the major digestive organs. These include the mouth, throat, esophagus, and intestines. The stomach, during a methadone overdose, is particularly impacted. You may notice, among others, stomach muscle spasms, constipation, nausea, and vomiting.
Circulatory and Respiratory Systems
The circulatory system, or vascular system, carries blood throughout the body. The heart, blood vessels, arteries, and veins are included in this system. The respiratory system is a collection of parts that help you breathe, including the lungs. Methadone significantly affects the circulatory and respiratory systems during a methadone overdose, causing major breathing and heart-related problems, such as stopped breathing or stopped heartbeat.
What Are Methadone Overdose Symptoms and Signs?
Methadone overdose impacts various parts of the body. Methadone overdose and overmedication symptoms include:1,3,4
- Constricted pupils
- Upset stomach (e.g., constipation, nausea, vomiting)
- Lowered blood pressure or weak pulse
- Breathing problems (e.g., slow, labored, or shallow breathing)
- Confusion or disorientation
- Drowsiness or fatigue
- Altered mood
- Slurred speech
- Intoxicated behavior
- Muscle twitches
- Cold, clammy skin or blue fingernails or lips
- Limp body
- Difficulty waking
If you are experiencing any of the symptoms above and have taken methadone, call 911 immediately.
Call 866-312-5827Call to Get Help 24 hours a day, 7 days a week.
How Should You Respond to Methadone Overdose Symptoms?
First and foremost, an individual who has overdosed on methadone needs immediate medical attention. You can respond to methadone overdose symptoms by calling 911 for help and stating, “someone is unresponsive and not breathing.”3
If you can administer rescue breathing and chest compressions, this can significantly help the respiratory depression that occurs with methadone overdose.
One of the most effective and immediate first aid services for methadone overdose is the administration of naloxone (Narcan). Administering naloxone to someone who has overdosed can prevent methadone-related deaths. Naloxone is an FDA-approved treatment for methadone overdose, as it helps reverse the respiratory depressant effects that can occur in a methadone overdose. Naloxone can be administered as a nasal spray, an auto-injectable, or as an injectable.3
How Can You Reduce the Risk of Methadone Overdose?
You can reduce the risk of methadone overdose by taking methadone precisely as prescribed. The CDC Guideline for Prescribing Opioids for Chronic Pain recommends that methadone not be used as the first line of extended-release treatment, and it may be helpful to speak with your doctor about other possible options to prevent methadone overdose.5
Methadone’s long-lasting effects are most helpful for individuals with OUD and least helpful for long-acting pain relief. If you are taking methadone for pain, your pain may return before your next dose is prescribed, which adds to the risk of taking more methadone than prescribed to reduce your pain. Be sure you understand the amount and directions for the methadone dose your doctor prescribed, as unintentional overdose can occur.3
Additionally, mixing methadone with other illegal or prescription drugs can also increase the risk of a methadone overdose and may cause severe heart problems, including cardiac arrhythmia.7 Individuals who take both methadone in combination with benzodiazepines, other sedative hypnotics, or alcohol are at higher risk due to the side effects of respiratory depression. Alcohol should also not be mixed with methadone use.
Additional risk factors of methadone overdose include:3
- Long-term methadone use
- Recipients of rotating several different kinds of opioids
- Previous methadone overdose
- Increased tolerance to methadone
- The need for pain relief while struggling with a co-occurring substance use disorder
- A history of opioid use disorder or opioid misuse
If you or someone you know is addicted to methadone or misuses methadone, treatment is available. Call our confidential helpline at 866-312-5827Who Answers? to speak to a treatment support specialist. They can help you find the right treatment program for you.
- Drug Enforcement Administration. (2019, December). Methadone.
- Substance Abuse and Mental Health Services Administration.. (2022). Methadone.
- Substance Abuse and Mental Health Services Administration. (2018). SAMHSA Opioid Overdose Toolkit.
- S. National Library of Medicine. (2019, October). Methadone overdose.
- Faul, M., Bohm, M., & Alexander, C. (2017, March). Methadone prescribing and overdose and the association with Medicaid preferred drug list policies — United States, 2007–2014. Morbidity and Mortality Weekly Report, 66(12), 320-323.
- Grissinger M. (2011, August). Keeping patients safe from methadone overdoses. P & T : a peer-reviewed journal for formulary management, 36(8), 462-466.
- Chou, R., Weimer, M. B., & Dana, T. (2014). Methadone overdose and cardiac arrhythmia potential: findings from a review of the evidence for an American Pain Society and College on Problems of Drug Dependence clinical practice guideline. The Journal of Pain, 15(4), 338-365.